Tanning and Sunbathe – The Dangerous Effects

We all love tanning and sunbathe. It is the most common exercise we make while on holiday during the summer periods. Besides, it is one of the best natural ways of providing our body with the vitamins, like vitamin D, directly from the sun.

But did you know that tanning, this sensational exercise, can be pretty dangerous for our health if combined with certain medications intake?

Usually, a common rule for the patients who take any type of medications is to expose to the sun with great caution or even try to completely avoid it. This rule strictly depends on the current health state, the type of the disease and the prescribed medication.

Taking certain drugs, while tanning on the sun or other sources of UV rays, may cause a particular type of reaction, called photosensitivity.
It is characterized by increased skin sensitivity to sunlight, which is manifested by inflammation and redness, so skin looks like with a normal sunburn.

Tanning Beach

There are two types of photosensitive reaction, phototoxic and photoallergic reaction.

phototoxic reaction

This type of reaction occurs when the medication is activated by UV radiation, causing damage to the skin that looks like a strong sunburn and occurs fairly quickly, within a few minutes up to few hours after sun exposure.

Most affected is the area of the skin that is exposed to the sun. The reaction subsides once the drug is eliminated from the body. Usually, UV-A rays are the main cause of such phototoxic reactions but also UV-B radiation may contribute to their occurrence.

 

These are the most common medications that cause phototoxic reaction:

– medications for acne (especially retinoids)
antihistamines
– nonsteroidal anti-inflammatory drugs (naproxen, piroxicam)
– certain antibiotics (doxycycline, tetracycline, trimethoprim)
– antifungal medications
– oral antidiabetics
– diuretics
– antidepressants
– heart medications (amiodarone, nifedipine, diltiazem, enalapril, ramipril)
– drugs against cancer (chemotherapy drugs)
– oral contraceptives
– drugs against malaria

 

photoallergic reaction

Unlike the first, in this reaction, the immune system is also affected.
The photoallergic reaction usually occurs after local application of certain ingredients to the skin like drugs in the form of creams, ointments, gels, then soaps, perfumes, peels, makeup (may cause the appearance of unremovable brown stains), cosmetic products and creams for sunscreen.

As a result of all this, our immune system shows a result in the form of a rash, itching, blisters, red spots that appear most often on the chest, arms, forearms and knees.

Besides drugs, certain natural substances can also cause damage to the skin after tanning and sun exposure. Citrus essential oils (bergamot, lemon, orange, mandarin, lime) should be avoided at least 12 hours before tanning because they can cause a phototoxic reaction and durable hyperpigmented spot on the skin.

Also, wort (applied to the skin or oral submitted as an antidepressant), foods rich in psoralens (celery, lime, fig, parsley) and sitting on a grass (like for a picnic for example) may cause redness and blisters appearance.

Protection: Avoid tanning and sun exposure, especially from 10, am to 5 pm when the UV index is strongest, wear protective clothing (long sleeves and pants lightweight transparent material), sunglasses, hat, avoid visiting the solarium, use of sunscreen with high SPF.

In case of reaction: cold wet compresses (to relieve the redness and burning sensation) and antihistamines against scratching. In case of appearance of severe reactions, first you should find the source of the reaction and then consult a doctor, who often will prescribe corticosteroids for short-term application.

 

Leave a Reply